Two cases one in Switzerland and one in the US of haemorrhagic stroke only hours after injections of sumatriptan have recently been reported.
Both were women in their 40s with 15 to 20 year histories of migraine. Neither had any known risk factors for stroke, and no other potential triggers for the haemorrhages were identified.
According to the reports, the first patient, who was eventually diagnosed with a blood clot on the brain, had injected herself with 6 mg of sumatriptan twice, two hours apart. Within 30 minutes of the second injection, the intensity of her headache increased; she developed nausea and vomiting, then a paralysis on the left side of her body and, finally, loss of consciousness.
The second patient used sumatriptan twice within 24 hours. Three hours after the second injection, her headache became "the worst. . .in her life". A CT scan showed haemorrhage in several areas of the brain.
The report concludes that patients should avoid using antimigraine medications in cases where their headaches differ from normal, either in its duration or characteristics (Neurology, 2001; 56: 1243-4).